Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Des Moines, IA

May 3, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 8:23 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 8:23 PM CDT (01:23 UTC)
Expired
May 3, 2018, 9:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grundy County, IA, Hardin County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KDMX 040123
SVRDMX
IAC075-083-127-171-040215-
/O.NEW.KDMX.SV.W.0039.180504T0123Z-180504T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
823 PM CDT THU MAY 3 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hardin County in central Iowa...
  Northeastern Marshall County in central Iowa...
  Northwestern Tama County in central Iowa...
  Grundy County in central Iowa...

* Until 915 PM CDT.

* At 823 PM CDT, a severe thunderstorm was located 11 miles west of
  Conrad, or 12 miles northwest of Marshalltown, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grundy Center, Reinbeck, Conrad, Albion, Union, Liscomb, Holland,
  Beaman, Lincoln, Whitten and Morrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4206 9307 4223 9320 4249 9275 4232 9253
      4230 9253
TIME...MOT...LOC 0123Z 230DEG 26KT 4217 9308 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
2 follow-up statements
134 
WWUS53 KDMX 040145
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
845 PM CDT THU MAY 3 2018

IAC083-127-040154-
/O.CAN.KDMX.SV.W.0039.000000T0000Z-180504T0215Z/
Hardin IA-Marshall IA-
845 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDIN AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4220 9277 4221 9277 4221 9300 4232 9300
      4249 9275 4232 9253 4230 9254
TIME...MOT...LOC 0144Z 222DEG 29KT 4229 9292 

$$

IAC075-171-040215-
/O.CON.KDMX.SV.W.0039.000000T0000Z-180504T0215Z/
Tama IA-Grundy IA-
845 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN TAMA AND SOUTHEASTERN GRUNDY COUNTIES...

At 844 PM CDT, a severe thunderstorm was located near Conrad, or 9
miles southwest of Grundy Center, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Grundy Center, Reinbeck, Conrad, Holland, Beaman, Lincoln and
Morrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4220 9277 4221 9277 4221 9300 4232 9300
      4249 9275 4232 9253 4230 9254
TIME...MOT...LOC 0144Z 222DEG 29KT 4229 9292 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
248 
WWUS53 KDMX 040212
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
912 PM CDT THU MAY 3 2018

IAC075-171-040222-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-180504T0215Z/
Tama IA-Grundy IA-
912 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TAMA AND
SOUTHEASTERN GRUNDY COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4220 9277 4221 9277 4221 9300 4232 9300
      4249 9275 4232 9253 4230 9254
TIME...MOT...LOC 0212Z 270DEG 26KT 4242 9272 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:54 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 3, 6:54 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Thu May 3 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 653 PM CDT Thu May 3 2018

Main concern is convection with strong winds and lower cigs/vsby.
Looks like the main area will be east of KDSM by 05-06z and KOTM
by 06-08z. Back edge and lobe of rainfall may affect KFOD through
06z-08z as well as KMCW/KALO through 09-10z. Rain and -TSRA/+TSRA
at times through 05z with -SHRA/-TSRA remainder of convection.
Conditions quiet down aft 12-14z most areas with NW flow and VFR
conditions for the remainder of the period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...REV
Hazardous weather outlook, May 3, 1:15 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
115 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
115 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a Slight Risk of severe weather this afternoon and
tonight over central and southern Iowa. Large hail, damaging
wind, and an isolated tornado or two are possible. Excessive
rainfall is likely through tonight, and may lead to localized
areas of flash flooding.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this afternoon and tonight.

KLP

In the hours before

Local storm report, May 3, 7:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          4 SW PRAIRIE CITY       41.55N 93.29W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            OBSERVED BETWEEN PRAIRIE CITY AND RUNNELS.
            SPOTTER THOUGHT IT SHOULD MOVE SOUTH OF
            PRAIRIE CITY.

&&

BSS
Local storm report, May 3, 7:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          5 S PRAIRIE CITY        41.52N 93.23W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            SPOTTER RELAYED CONFIRMATION OF TORNADO
            STILL ON THE GROUND, SUSPECTED MOVING SE.

&&
Local storm report, May 3, 7:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     FUNNEL CLOUD     3 ESE PRAIRIE CITY      41.59N 93.17W
05/03/2018                   JASPER             IA   EMERGENCY MNGR

&&

BSS
Local storm report, May 3, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          4 NE SWAN               41.50N 93.24W
05/03/2018                   MARION             IA   TRAINED SPOTTER

            TREES DOWN IN THE AREA.

&&
Local storm report, May 3, 8:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     COLLINS                 41.91N 93.31W
05/03/2018  E60 MPH          STORY              IA   TRAINED SPOTTER

            SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS
            AND HEAVY RAINFALL. DITCHES ARE FULL.

&&

FAB
Local storm report, May 3, 8:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 ENE LAKE RED ROCK     41.42N 93.06W
05/03/2018                   MARION             IA   AMATEUR RADIO

&&

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:25 PM CDTTornado WarningDMXJasper, Marion, Polk, Warren35 min
May 3, 7:36 PM CDTTornado WarningDMXMarion, Warren24 min
May 3, 7:45 PM CDTTornado Warning Tornado observedDMXJasper, Marion30 min
May 3, 7:50 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story55 min
May 3, 7:54 PM CDTTornado WarningDMXMarion36 min
May 3, 8:28 PM CDTTornado WarningDMXMarshall, Tama22 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 3, 9:11 PM CDTSpecial Weather StatementDMXBlack Hawk64 min
May 3, 9:26 PM CDTRiver Flood WarningDMXBlack Hawk6 days
May 3, 9:30 PM CDTRiver Flood WatchDMXBlack Hawk5 days
May 3, 9:30 PM CDTRiver Flood WatchDMXWright37 hr
May 3, 9:30 PM CDTRiver Flood WatchDMXPolk13 hr
May 3, 9:30 PM CDTRiver Flood WarningDMXWebster6 days
May 4, 12:33 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer27 min
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler70 hr
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk72 hr
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler66 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.